Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 104, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 25, 2001, 1:28 AM EDT for Tazewell County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 25, 2001, 1:28 AM EDT (05:28 UTC)
- Expired
- Oct 25, 2001, 2:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 1:45 AM EDT | Thunderstorm Wind | Raven, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS51 KRNK 250529 SVRRNK VAC185-250600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 128 AM EDT THU OCT 25 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 200 AM EDT. * AT 126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RICHLANDS...MOVING EAST AT 45 MPH. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 200 AM EDT INCLUDE RICHLANDS... TAZEWELL... BURKES GARDEN... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:50 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Oct 24, 8:50 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 850 PM EDT WED OCT 24 2001 WATER VAPOR SHOWS THE STRONG SHORT WAVE LIFTING NEWD INTO THE OH VLY. THE STRONG COLD FNT WILL PROB SLOW DOWN A BIT AS IT REACHES THE MTNS...BUT STILL PASS THRU ALL BUT THE PIEDMONT BY DAYBREAK. MAIN CONCERN WITH THE UPDATE IS HOW FAR EAST THE SQUALL LINE WILL GO. MSAS SHOWS THE AIRMASS AHEAD OF THE LINE IS STILL MODERATELY UNSTABLE WITH LIS -4. 00Z H85 PLOT SHOWS PLENTY OF LL MOISTURE FEEDING INTO THE STRONG LL CONVERGENCE AHEAD OF THE FNT. LOOKS LIKE THE LINE WILL MAKE IT AT LEAST INTO WRN SECTIONS OF MY CWA...AND PROB TO THE BLUE RIDGE B4 DSIPTG. PLAN ON UPPING POPS FROM THE FOOTHILLS WWD. WILL HAVE AT LEAST LIKELY IN THE WEST. 18Z ETA 850 WINDS OF 55 KTS ARE PROB OVERDONE- 00Z PLOT SHOWS 40 KTS AT BNA. STILL SHOULD SEE SOME STRONG GUSTS WITH THE SQUALL LINE LATE TONITE. WILL ADD INTO ZONES IN THE WEST. PREVIOUS SHIFTS THINKING ABOUT NO NEED FOR A WIND ADVISORY STILL LOOKS GOOD. OTHER THAN STRONG GUSTS WITH THE FNT/SQUALL LINE...DON/T THINK WE/LL APPROACH WIND ADVISORY LEVELS. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Oct 24, 10:35 PM EDT, 2 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 PM EDT WED OCT 24 2001 ...WIND DAMAGE FOR THUNDERSTORMS IS POSSIBLE TOWARD EARLY MORNING... POWERFUL THUNDERSTORMS WITH DAMAGING WINDS WERE PUSHING ACROSS THE TENNESSEE RIVER VALLEY THIS EVENING. THESE STORMS WERE MOVING EAST ABOUT 40 MPH AND WILL MOVE INTO THE MOUNTAIN COUNTIES OF WEST VIRGINIA...VIRGINIA...AND NORTH CAROLINA AROUND 2:00 AM THESE STORMS SHOULD BEGIN TO DIMINISH...HOWEVER...THEY COULD STILL PRODUCE WIND DAMAGE ACROSS THE COUNTIES OF SMYTH...TAZEWELL...MERCER...SUMMERS...GREENBRIER. STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV STATIONS FOR MORE INFORMATION AS THESE STORMS GET CLOSER. BE PREPARED FOR TOPPLED TREES...DOWNED POWER LINES AND POSSIBLE POWER OUTAGES. STONEFIELD
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.